Alert archive / California / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 9, NWS San Diego, CA
NWS San Diego, CA issued this severe thunderstorm warning at Sep 5, 2009, 5:00 PM PDT for San Diego County, California. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 5, 2009, 5:00 PM PDT (00:00 UTC)
- Expired
- Sep 5, 2009, 6:00 PM PDT
- In force
- 60 min
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
County San Diego County, CA
The radar
The San Diego radar (KNKX), 85 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 5, 5:46 PM PDT | TSTM WND DMG | 3 Se Ocotillo Wells, CA | POWER POLE LEANING OVER AT 45 DEGREE ANGLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 46 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 0.0 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2276 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS56 KSGX 060000
SVRSGX
CAC073-060100-
/O.NEW.KSGX.SV.W.0009.090906T0000Z-090906T0100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
500 PM PDT SAT SEP 5 2009
THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA...
* UNTIL 600 PM PDT
* AT 458 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
OCOTILLO WELLS...OR 16 MILES SOUTHEAST OF BORREGO SPRINGS...AND
MOVING NORTHEAST AT 5 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR OCOTILLO WELLS BY 600 PM
PDT...
LAT...LON 3306 11609 3294 11609 3293 11632 3323 11630
3322 11606 3308 11607
TIME...MOT...LOC 2359Z 246DEG 2KT 3308 11616
$$
MOEDE3 follow-up statements
000
WWUS56 KSGX 060026
SVSSGX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
526 PM PDT SAT SEP 5 2009
CAC073-060100-
/O.CON.KSGX.SV.W.0009.000000T0000Z-090906T0100Z/
SAN DIEGO CA-
526 PM PDT SAT SEP 5 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM PDT
FOR EAST CENTRAL SAN DIEGO COUNTY...
AT 520 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS 4 MILES
SOUTHWEST OF OCOTILLO WELLS...OR 16 MILES SOUTHEAST OF BORREGO
SPRINGS. THIS STORM WAS NEARLY STATIONARY.
STRONG WINDS TO 60 MPH MAY IMPACT MOTORISTS ON SECTIONS OF HIGHWAY
78 NEAR OCOTILLO WELLS.
LAT...LON 3306 11609 3294 11609 3293 11632 3323 11630
3322 11606 3308 11607
TIME...MOT...LOC 0022Z 246DEG 2KT 3309 11615
$$
MOEDE000
WWUS56 KSGX 060049
SVSSGX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
549 PM PDT SAT SEP 5 2009
CAC073-060100-
/O.CON.KSGX.SV.W.0009.000000T0000Z-090906T0100Z/
SAN DIEGO CA-
549 PM PDT SAT SEP 5 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM PDT
FOR EAST CENTRAL SAN DIEGO COUNTY...
AT 540 PM PDT...A SEVERE THUNDERSTORM LIKELY PRODUCING GOLF BALL
SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH WAS 4 MILES SOUTH
OF OCOTILLO WELLS...NEAR BORREGO WELLS. THIS STORM WAS ALSO
PRODUCING TORRENTIAL RAINS THAT WILL LIKELY PRODUCE FLOODING ON
SPLIT MOUNTAIN ROAD SOUTH OF BORREGO WELLS. THE STORM WAS NEARLY
STATIONARY.
STRONG WINDS TO 60 MPH MAY ALSO IMPACT MOTORISTS ON SECTIONS OF
HIGHWAY 78 NEAR OCOTILLO WELLS.
LAT...LON 3306 11609 3294 11609 3293 11632 3323 11630
3322 11606 3308 11607
TIME...MOT...LOC 0042Z 246DEG 2KT 3309 11613
$$
MOEDE000
WWUS56 KSGX 060104
SVSSGX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
604 PM PDT SAT SEP 5 2009
CAC073-060110-
/O.EXP.KSGX.SV.W.0009.000000T0000Z-090906T0100Z/
SAN DIEGO CA-
604 PM PDT SAT SEP 5 2009
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SAN DIEGO COUNTY
HAS EXPIRED...
THE STORM 4 MILES SOUTH OF OCOTILLO WELLS...NEAR BORREGO WELLS...HAD
WEAKENED SLIGHTLY AND MOVED EAST INTO IMPERIAL COUNTY.
OTHER STRONG STORMS WERE OVER THE EASTERN DESERTS...3 MILES EAST OF
CANEBRAKE. THESE STORM WERE MOVING EAST AT 5 MPH.
LAT...LON 3306 11609 3294 11609 3293 11632 3323 11630
3322 11606 3308 11607
TIME...MOT...LOC 0049Z 246DEG 2KT 3309 11613
$$
MOEDEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 1:25 PM PDT, 3 hours 35 minutes earlier.
Area forecast discussion, Sep 5, 1:25 PM PDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 125 PM PDT SAT SEP 5 2009 .SYNOPSIS... A TROUGH OF LOW PRESSURE WILL BRING DRYING AND SOME COOLING THROUGH THE HOLIDAY WEEKEND...AND A SLOW DEEPENING OF THE MARINE LAYER FOR MORE EXTENSIVE NIGHT AND MORNING COASTAL LOW CLOUDS AND FOG. ISOLATED THUNDERSTORMS ARE POSSIBLE AGAIN THIS AFTERNOON AND EVENING IN THE MOUNTAINS AND DESERTS. OTHERWISE...A RETURN OF A MORE GENERAL MONSOONAL MOISTURE IS POSSIBLE TOWARD THE MIDDLE AND LATTER PART OF NEXT WEEK FOR A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS IN THE MOUNTAINS...DESERTS...AND INLAND VALLEYS. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... AREAS OF MID-LEVEL CLOUDS ASSOCIATED WITH A WEAK UPPER-LEVEL TROUGH WERE DISSIPATING OVER EASTERN SECTIONS OF THE FORECAST AREA EARLY THIS AFTERNOON BASED ON SATELLITE IMAGERY. HEATING WAS DRIVING ISOLATED DEEP CUMULUS DEVELOPMENT BY 20Z. DEW POINTS REMAINED ELEVATED...WHILE TEMPS WERE A FEW DEGREES LOWER THAN YESTERDAY AFTERNOON AT 20Z. SURFACE PRESSURE GRADIENTS WERE WEAK ONSHORE. DEWPOINTS REMAINED QUITE HIGH (MID 60S TO MID 70S F) OVER THE LOWER DESERTS. BASED ON MOUNTAIN OBSERVATIONS...THE MOIST LAYER WAS ABOUT 4K FT DEEP. MODEL SOUNDINGS IN THE LOWER DESERT INDICATED A WEAK MID-LEVEL CAP WILL BE PRESENT...BUT INSTABILITY WAS SUBSTANTIAL WITH CAPES ABOVE 1500-2000 J/K AND A K INDEX NORTH OF 35. BASED ON THE DEEP MOIST LAYER AND FORECAST MAX TEMPS ABOVE 100...EXPECT A FEW PARCELS WILL GAIN ENOUGH SIZE AND VELOCITY TO BUILD INTO THUNDERSTORMS THIS AFTERNOON OVER THE MOUNTAINS AND SHOULD TRACK NE INTO THE DESERTS. OTHERWISE...DRY WEST OF THE MOUNTAINS AND WARM. ADDITIONAL MID-LEVEL DRYING IS LIKELY BY SUN...SO THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL DIMINISH FOR THE REMAINDER OF THE HOLIDAY WEEKEND. DRY...WESTERLY FLOW ALOFT AND INCREASING ONSHORE SURFACE PRESSURE GRADIENTS WILL TREND US MORE TOWARD SEASONAL CONDITIONS. WHILE NOT A FORECAST...A DROP IN SEA SURFACE TEMPS WOULD GO A LONG WAY TOWARD THAT END AS WELL. LATER IN THE WEEK...EASTERLY FLOW IS FORECAST TO REDEVELOP AS LOW PRESSURE DEVELOPS OFF THE COAST AND HIGH PRESSURE STRENGTHENS INLAND. WHILE NOT PARTICULARLY HOT FOR SOCAL...THIS FLOW COULD BRING MORE MID-LEVEL MOISTURE AND CLOUDS BACK TO THE REGION AND A RENEWED THREAT OF MOUNTAIN AND DESERT CONVECTION. REGARDING SEA SURFACE TEMPS...NEAR SHORE TEMPS ARE ELEVATED NOW (MID 70S). THIS IS ABOUT 6 TO 10 DEGREES ABOVE AVERAGE...AND WHILE IT IS GREAT FOR BEACH GOERS...IT LIMITS THE COOLING POWER OF THE SEA BREEZE INLAND AND ELEVATES HUMIDITY...MAKING IT FEEL MORE MUGGY. PERSISTENT NW FLOW ALONG THE CA COAST USUALLY RESULTS IN OVERTURNING AND COOLING OF THE WATER. WHILE SOME DECREASE IN HUMIDITY IS LIKELY OVER THE NEXT COUPLE OF DAYS...A DEFINITIVE DROP PROBABLY WILL NOT OCCUR FOR COASTAL AND VALLEY COMMUNITIES UNTIL THE SEA SURFACE TEMPS FALL BACK INTO THE 60S. && .AVIATION... 051900Z...MARINE LAYER DEPTH WAS AROUND 1000 FEET THIS AFTERNOON AND LITTLE CHANGE IS EXPECTED THROUGH SUNDAY. AREAS OF STRATUS SHOULD RETURN TO THE COAST THIS EVENING WITH IFR CEILINGS AT COASTAL AIRPORTS SUCH AS KSAN AND POSSIBLY KSNA AND LIFR CONDITIONS POSSIBLE AT SOME MESA AIRPORTS AS WELL AS KCRQ BETWEEN MIDNIGHT AND 16Z ON SUNDAY. ABOVE THE MARINE LAYER...SCATTERED CU/TCU THIS AFTERNOON. THE AIR MASS REMAINS UNSTABLE ENOUGH THAT ISOLATED CBS/TSTMS CAN NOT BE RULED OUT BUT MOST TSTM ACTIVITY SHOULD BE SOUTH OVER NORTHERN BAJA AND OVER THE EASTERN DESERT AREAS. ANY ACTIVITY SHOULD END BY SUNSET. OTHERWISE MOSTLY CLEAR THROUGH SUNDAY. VISIBILITIES MOSTLY UNRESTRICTED EXCEPT VICINITY OF WILDFIRES. HORTON && .SGX WATCHES/WARNINGS/ADVISORIES... CA...NONE. PZ...NONE. && PUBLIC...JAD AVIATION/MARINE...HORTON NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, Sep 5, 4:30 PM PDT, 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 430 PM PDT SAT SEP 5 2009 CAZ042-043-048-050-055>058-060>062-061200- ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- 430 PM PDT SAT SEP 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FOR SOUTHERN MOUNTAIN AND DESERT AREAS THROUGH EARLY EVENING. THE FLASH FLOOD POTENTIAL INDEX IS LOW...THE RISK OF FLASH FLOODING IS MINIMAL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. MOEDE
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 5:25 PM PDT | Flash Flood Warning | SGX | San Diego | 2 hr |
Nearby
Severe Thunderstorm Warnings in California, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.